Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 274, NWS Jacksonville, FL

August 21, 2011Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 21, 2011, 3:57 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 3:57 PM EDT (19:57 UTC)
Expired
Aug 21, 2011, 4:45 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Atkinson County, GA, Coffee County, GA

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:05 PM EDTTSTM WND DMGDouglas, GATHE COUNTY DISPATCH CENTER REPORTED ABOUT 15 REPORTS OF TREES BLOWN DOWN ACROSS THE DOUGLAS AREA. THE TIME OF THE REPORT WAS BASED ON RADAR IMAGERY.
Aug 21, 4:15 PM EDTTSTM WND GST 41Douglas, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS52 KJAX 211957
SVRJAX
GAC003-069-212045-
/O.NEW.KJAX.SV.W.0274.110821T1957Z-110821T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATKINSON COUNTY IN SOUTHEAST GEORGIA
  SOUTHERN COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR DOUGLAS...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3135 8267 3130 8295 3152 8293 3156 8276
TIME...MOT...LOC 1957Z 347DEG 4KT 3149 8285

$$

TRABERT
1 follow-up statement
230 
WWUS52 KJAX 212024
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT SUN AUG 21 2011

GAC003-069-212045-
/O.CON.KJAX.SV.W.0274.000000T0000Z-110821T2045Z/
ATKINSON GA-COFFEE GA-
424 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN COFFEE AND NORTHEASTERN ATKINSON COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTHERN COFFEE COUNTY...OR NEAR DOUGLAS...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3135 8267 3130 8295 3147 8292 3150 8276
TIME...MOT...LOC 2023Z 347DEG 4KT 3146 8284

$$

TRABERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN AUG 21 2011

.SHORT TERM...UPPER LEVEL FEATURES INCLUDE FULL SCALE TROUGH OVER
THE EASTERN UNITED STATES...ALTHOUGH SOUTHERN EXTENSION OF THIS
FEATURE REMAINS QUITE WEAK. ANOTHER FEATURE IS THE STRONG SUBTROPICAL
HIGH OVER THE SOUTH-CENTRAL UNITED STATES WITH ANOTHER HIGH OVER
THE WESTERN ATLANTIC BASIN. A WEAK PRESSURE PATTERN WAS NOTED IN THE
LOWER LEVELS OF THE ATMOSPHERE.

SHOWERS AND THUNDERSTORMS WERE BECOMING ORGANIZED ALONG THE GULF
COAST SEA BREEZE...WITH ACTIVITY BEGINNING TO MOVE INTO OUR
INTERIOR-MOST NORTHEAST FLORIDA COUNTIES AS OF 2 PM EDT. ISOLATED
SHOWERS AND STORMS WERE NOTED ACROSS SOUTHEAST GEORGIA. FOR THE
REMAINDER OF THIS AFTERNOON...ACTIVITY WILL CONTINUE TO SPREAD
TOWARDS THE EAST-NORTHEAST. PULSE STRONG/SEVERE THUNDERSTORMS ARE
POSSIBLE ALONG WITH HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS.

A MOIST...UNSTABLE PATTERN WILL CONTINUE THROUGH EARLY PART OF
NEXT WEEK WITH SERIES OF MID LEVEL DISTURBANCES DIVING
SOUTHEAST...REINFORCING AFOREMENTIONED FULL SCALE TROUGH. HAVE
INCLUDED HOMOGENEOUS CHANCE POPS FOR MONDAY WITH SHOWERS AND
STORMS LIKELY FOCUSING ACROSS ACROSS NORTHEAST FLORIDA ON TUESDAY
AS A DRIER AND MORE STABLE AIR MASS TEMPORARILY WORKS IN FROM THE
NORTH.

MOISTURE WILL RAPIDLY INCREASE NORTHWARD ON WEDNESDAY AS A DEEPENING
EASTERLY FLOW ESTABLISHES ACROSS THE FORECAST AREA...WELL AHEAD OF
IRENE. IRENE IS FORECAST TO REACH THE BAHAMAS AND INDIRECT IMPACTS
ARE INITIALLY FORECAST IN THE FORM OF INCREASING SEAS RESULTING IN
AN ELEVATED RIP CURRENT RISK.

.LONG TERM...ALL EYES FOCUSED ON FLORIDA AS MEDIUM RANGE GUIDANCE
AS WELL AS OFFICIAL FORECAST TRACK FROM NHC ADVANCE IRENE
NORTHWARD TOWARDS FLORIDA OR ITS ADJACENT COASTAL WATERS. THERE
ARE MYRIAD SCENARIOS AND IRENE FIRST MUST OVERCOME MOUNTAINOUS
TERRAIN ACROSS HISPANIOLA. THE EXTENDED FORECAST IS HIGHLY
DEPENDENT ON THE TRACK AND STRENGTH OF IRENE. LOCAL AND MARINE
INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE PROGRESS OF
THIS FEATURE.

&&

.AVIATION...SCATTERED STORMS TIL 00Z AND HAVE VCTS AT ALL NE FL
TERMINALS AND CB AT SSI. OTHERWISE PREVAILING VFR.

&&

.MARINE...NO HEADLINES THRU THE SHORT TERM. WINDS AND SEAS CAPPED
DUE TO UNCERTAINTY WITH IRENE TOWARD THE END OF THE FORECAST
PACKAGE.

RIP CURRENTS: LOW RISK WILL CONTINUE THRU MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  94 /  30  50  20  30
SSI  78  93  78  90 /  30  40  30  20
JAX  74  94  75  93 /  30  50  30  30
SGJ  75  92  76  91 /  20  30  30  20
GNV  73  93  74  93 /  30  50  20  30
OCF  73  93  74  93 /  30  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 21, 5:08 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 AM EDT SUN AUG 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
508 AM EDT SUN AUG 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS COULD BE STRONG...PRODUCING BRIEF WIND GUSTS
AND A PERIOD OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES IN THE 100 TO 105 RANGE ARE EXPECTED MONDAY AFTERNOON.

TROPICAL STORM IRENE NOW MOVING TOWARD THE NORTHEASTERN
CARRIBEAN...IS EXPECTED TO APPROACH THE FLORIDA PENINSULA LATE
THIS WEEK. AREA RESIDENTS SHOULD CONTINUE TO MONITOR THE PROGRESS
OF IRENE...AND REVIEW THEIR PREPAREDNESS PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 21, 3:29 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT SUN AUG 21 2011

GAZ132-212000-
COFFEE-
329 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF WEST GREEN...OR 5
MILES NORTHEAST OF DOUGLAS...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...BROXTON AND
DOUGLAS THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3148 8262 3140 8284 3140 8287 3162 8294
      3168 8276 3167 8274
TIME...MOT...LOC 1929Z 339DEG 4KT 3157 8280

TRABERT
Special weather statement, Aug 21, 3:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT SUN AUG 21 2011

FLZ040-212030-
MARION-
338 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF DUNNELLON...OR 5
MILES SOUTHWEST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUNNELLON...
ROMEO AND RAINBOW LAKES ESTATES THROUGH 430 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2905 8248 2904 8250 2904 8253 2905 8254
      2920 8254 2922 8250 2922 8241 2927 8241
      2929 8238 2907 8226 2901 8243
TIME...MOT...LOC 1938Z 243DEG 4KT 2910 8250

PETERSON
Special weather statement, Aug 21, 3:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT SUN AUG 21 2011

GAZ132-149-212015-
ATKINSON-COFFEE-
346 PM EDT SUN AUG 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOUGLAS...MOVING SOUTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS
THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3134 8274 3136 8301 3155 8290 3156 8275
TIME...MOT...LOC 1947Z 005DEG 4KT 3149 8286

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:29 PM EDTSpecial Weather StatementJAXCoffee31 min
Aug 21, 3:46 PM EDTSpecial Weather StatementJAXCoffee29 min
Aug 21, 4:14 PM EDTAreal Flood AdvisoryJAXCoffee91 min
Aug 21, 4:16 PM EDTSpecial Weather StatementJAXAppling29 min
Aug 21, 4:28 PM EDTSpecial Weather StatementJAXCoffee32 min
Aug 21, 5:09 PM EDTSpecial Weather StatementJAXAtkinson36 min
Aug 21, 5:22 PM EDTSpecial Weather StatementJAXCamden23 min
Aug 21, 5:39 PM EDTSpecial Weather StatementJAXWare36 min
Aug 21, 6:12 PM EDTSpecial Weather StatementJAXCharlton33 min
Aug 21, 6:55 PM EDTSpecial Weather StatementJAXCharlton35 min
Aug 21, 7:27 PM EDTSpecial Weather StatementJAXBrantley33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.